Ohio, 2020

Damaging Wind in Ohio, August 24, 2020

August 24, 2020 · NWS CLE · 1 event in 1 county or zone

During the afternoon and early evening of August 24th, a surface high centered offshore North Carolina extended a ridge northwestward over Ohio. Aloft, a shortwave trough approached northern Ohio from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the afternoon and early evening of August 24th, a surface high centered offshore North Carolina extended a ridge northwestward over Ohio. Aloft, a shortwave trough approached northern Ohio from the west. Isolated showers and thunderstorms developed ahead of this disturbance. One storm produced very localized straight-line wind damage near Wakeman in Huron County. These storms occurred amidst moderate instability, moderate to strong DCAPE, and weak vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 24, 2:59 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 24, 2:59 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
359 PM EDT Mon Aug 24 2020

.SYNOPSIS...
A trough will cross southeast over the area tonight through
tomorrow morning. A cold front will move south across the area
Tuesday afternoon. A warm front will then lift north across the
area on Wednesday through Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Some showers and thunderstorms have begun to pop-up around the
area, though have remained mainly isolated in nature. Isolated
to scattered showers and thunderstorms will continue through the
afternoon and evening hours. Any showers and thunderstorms that
develop are expected to mostly remain below severe levels as
deep layer shear and mid- level lapse rates remain weak, though
any stronger storms could produce gusts up to 40 mph.

Tonight, a shortwave trough will quickly sweep east across the
Lower Great Lakes, ahead of a southward advancing cold front.
Sufficient upward vertical motion and moisture will result in a
brief window of isolated to scattered showers and thunderstorms
across portions of NW PA, mainly from 1 to 4 am. Lows will
remain on the warm and muggy side, with temperatures in the
lower 70s.

Things become a little more complicated on Tuesday with a lower
confidence forecast. This, in part, is due to upstream
convection which is expected to move across lower MI overnight
Monday into Tuesday morning. The entirety of our area remains in
a SPC day 2 slight risk, mainly for the threat of damaging
winds.

The first scenario (higher confidence) would support a majority
of our area escaping the brunt of at least the initial round of
storms with unfavorable timing (late morning/early afternoon)
and early- morning cloud cover to help inhibit instability. Will
have to continue to monitor forecast trends tonight and
tomorrow morning as the background environment would be
supportive of organized multicells with a damaging wind threat,
with deep layer shear of around 25 to 30 knots.

The other scenario (lower confidence) could support a quickly
exiting cluster of storms in the early to late morning hours to
our southeast. This would allow instability to build along the
cold front, especially west of I-71 and south of US-30 with deep
layer shear values of 30 to 35 knots. In this scenario, fewer,
but stronger storms would be possible late Tuesday afternoon and
evening along this gradient where shear and instability are
maximized.

Showers and thunderstorms will have largely diminished by
Tuesday night, although there could be some residual shower
activity along the cold front in the western portion of the
area. Lows out west will be in the lower 70s while upper 50s may
be the case out east.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
By Wednesday an upper level trough will be located along the New
England coast with a broad ridge over the Upper Midwest. A northwest
to southeast oriented frontal boundary will be draped across
the area at the surface to start the day. This feature is
expected to slowly lift north as a warm front through Wednesday
evening as the ridge expands eastward. Expecting little
activity to be ongoing along the front Wednesday morning with moderate
instability developing south of the boundary during the afternoon.
Scattered showers and thunderstorms are expected to develop
during the afternoon along the differential heating boundary as
shortwave energy moves through the northwest flow aloft. Main
concern is models have been struggling to resolve these
shortwaves over recent days and if it doesn't align with the
boundary then storms may not materialize as well. The forecast
area remains in a Slight Risk of severe weather for Wednesday
with the best potential focused across NE Ohio. High
temperatures on Wednesday will range from near 90 along the I-75
corridor and near 80 in NW PA where cloud cover is thicker.

Thursday is expected to be less active day with a frontal boundary
settling south and stalling near Lake Erie. Have continued with a
chance of showers and thunderstorms as we could start to see some
moisture sneaking up from the south but expecting coverage to be
limited with warm air aloft that may keep the area capped. Thursday
will be hot with all areas seeing highs near 90.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The remnants of Tropical Storm Laura are expected to move north up
the Mississippi Valley on Friday and continue east through the Ohio
Valley Friday night. Moisture advection will occur ahead of this
system and interact with a frontal boundary settling south into the
area. Although the real tropical moisture may remain south of the
area, occasional showers and thunderstorms are likely Friday
into Friday night. A stronger trough will move through the
northwest flow on Saturday pushing the deeper moisture and cold
front south of the area. A much cooler and drier airmass will
arrive over the weekend with temperatures in the 70s for Sunday.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
VFR conditions across the TAF sites this afternoon with mainly
VFR expected through the TAF period. Some diurnal, scattered cu
were seen across the area this afternoon, mainly around 5000
feet. Thinking the best chance for any thunderstorm activity
will be at CAK/YNG for a brief window this afternoon, mainly
from 4 to 6 pm. Tonight, another brief window of -tsra could be
possible at ERI, mainly from 2 to 4 am ahead of a cold front.
Low confidence forecast remains at the tail-end of the TAF
period (15-18Z) on timing and coverage of thunderstorms. In the
meantime, have added vcsh at TOL/FDY/MFD/CLE/ERI to begin the
trend.

Winds mainly out of the southwest this afternoon, 10 to 15 knots
with gusts up to 20 knots. Winds will diminish tonight, mainly
under 10 knots and remain southwesterly.

Outlook...Non-VFR possible with showers and thunderstorms
Tuesday afternoon through Thursday night. Showers and
thunderstorms appear more extensive on Friday.

&&

.MARINE...
Southwesterly flow will increase to 10 to 20 knots tonight before a
cold front moves south across the eastern Great Lakes early Tuesday.
Winds will shift to the northwest at generally 10-15 knots although
may briefly creep up closer to 20 knots for a brief window.
Conditions in the nearshore waters may get choppy with the frontal
passage. A warm front is expected to lift back north across Lake
Erie Wednesday into Wednesday night with southwest winds of 10 to
20 knots on Lake Erie for Thursday. A slow moving cold front will
settle south towards Lake Erie and stall by Friday before finally
pushing south of the lake on Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Kahn
MARINE...KEC
Hazardous weather outlook, Aug 24, 2:26 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
326 PM EDT Mon Aug 24 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-251930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
326 PM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with damaging wind gusts are possible
on Tuesday afternoon and evening, mainly south of US-30. Another
round of strong to severe thunderstorms with damaging wind gusts are
possible on Wednesday afternoon and evening, mainly across Northeast
Ohio.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Aug 24, 2:09 PM EST, 2 hours before
Special Weather Statement
National Weather Service Cleveland OH
309 PM EDT Mon Aug 24 2020

OHZ047-241945-
Knox-
309 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KNOX COUNTY...

At 308 PM EDT, a strong thunderstorm was located near Gambier, or 9
miles east of Mount Vernon, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gambier, Danville and Bladensburg.

LAT...LON 4040 8242 4046 8219 4027 8219 4024 8220
      4024 8230
TIME...MOT...LOC 1908Z 259DEG 21KT 4035 8230

Kahn
Special weather statement, Aug 24, 3:29 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Cleveland OH
429 PM EDT Mon Aug 24 2020

OHZ036-242115-
Marion-
429 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT MARION COUNTY...

At 428 PM EDT, a strong thunderstorm was located over La Rue, or 10
miles east of Kenton, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Marion, Prospect, La Rue, Morral, Waldo, Caledonia, New Bloomington,
Green Camp and State Route 229 at US Route 23.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4044 8325 4051 8325 4051 8342 4069 8342
      4069 8331 4070 8330 4068 8304 4065 8294
      4064 8296 4049 8296 4049 8301 4043 8303
      4043 8305
TIME...MOT...LOC 2028Z 294DEG 19KT 4059 8342

Greenawalt
Special weather statement, Aug 24, 3:51 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
451 PM EDT Mon Aug 24 2020

OHZ010-019-030-242145-
Huron-Lorain-Ashland-
451 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT HURON...NORTHERN ASHLAND AND
SOUTHWESTERN LORAIN COUNTIES...

At 450 PM EDT, a strong thunderstorm was located near Norwalk, moving
east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Norwalk, Wellington, New London, Milan, Wakeman, Polk, Sullivan,
Pittsfield, Greenwich, Monroeville, North Fairfield, Rochester and
Nova.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4094 8219 4104 8264 4112 8277 4129 8268
      4125 8216
TIME...MOT...LOC 2050Z 288DEG 21KT 4119 8262

Greenawalt

The radar

The Cleveland radar (KCLE), 53 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huron

When
August 24, 4:09 PM EST
Where
Huron County, 2.86 mi NNW of West Clarksfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.221, -82.442

Power pole downed across Wakeman Townline Road, near Crandall Road. Time estimated via radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914982.